Hail, Phillips
- When
- May 21, 4:29 PM CST
- Where
- Phillips County, 5 mi S of Kirwin
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.598, -99.120
Continuing an active few days of strong to severe thunderstorms and localized flooding, this Saturday afternoon and early evening featured essentially just one isolated severe thunderstorm across portions of North Central Kansas. Large hail was the main story, with hail from quarter to golf ball size reported along a corridor from southeast Phillips County, to northwest Mitchell County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Continuing an active few days of strong to severe thunderstorms and localized flooding, this Saturday afternoon and early evening featured essentially just one isolated severe thunderstorm across portions of North Central Kansas. Large hail was the main story, with hail from quarter to golf ball size reported along a corridor from southeast Phillips County, to northwest Mitchell County. The largest reported hail stones of golf ball size fell near Portis.
Aloft, the primary instigator for severe storm development was a lobe of mid-level energy swinging across the Central Plains along the southern periphery of a powerful, closed mid-level low pressure system centered over western South Dakota. At the surface, a rather subtle, north-south oriented trough axis pushed into North Central Kansas during the afternoon, serving as the low-level focus. The mesoscale environment in far North Central Kansas during this time featured around 2000 J/kg mixed-layer CAPE, and roughly 30 knots of deep-layer wind shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 21, 2:44 PM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 344 PM CDT SAT MAY 21 2011 .SHORT TERM...TONIGHT THROUGH 12Z MONDAY. PRIMARY FORECAST CONCERN LIES WITH PRECIPITATION CHANCES THIS AFTERNOON/EVENING. THE UPPER LEVEL LOW PRESSURE SYSTEM WHICH APPEARS TO NEVER WANT TO LEAVE THE AREA CONTINUES TO SPIN OVER THE NORTHERN PLAINS...WITH SMALL PIECES OF ENERGY ROTATING THROUGH THE REGION. AT THE SFC...LOW PRESSURE SITS NEAR THE ND/SD/MT BORDER...WITH A FRONTAL BOUNDARY EXTENDING S/SE THROUGH PORTIONS OF CENTRAL/EASTERN NEB AND INTO KS. WHILE MUCH OF THE CWA IS SEEING DPTS IN IN THE LOWER/MID 50S...THERE IS AN AXIS OF SLIGHTLY BETTER MOISTURE /DPTS NEAR 60/ NOSING INTO THE SOUTHEASTERN CORNER OF THE CWA AHEAD OF THAT BOUNDARY. SHOWERS AND THUNDERSTORMS ALREADY POPPING UP WITH THE LIFT...INSTABILITY AND STEEP MID LEVEL LAPSE RATES AVAILABLE...AND THAT THREAT FOR A STRONG/POSSIBLY SEVERE THUNDERSTORM NOT COMPLETELY OUT OF THE REALM OF POSSIBILITY...BUT THE MAIN THREAT REMAINS ACROSS OUR SRN/EASTERN PORTIONS OF THE CWA AS FURTHER WEST CONDITIONS DWINDLE OFF. SO WILL LEAVE HWO AS IS FOR NOW AND SEE HOW THINGS DEVELOP THROUGH THE REST OF THE AFTERNOON. EXPECTING THAT ANY ACTIVITY WHICH DOES DEVELOP WILL MAINLY BE A LATE AFTERNOON/EVENING THING...WITH THE POST-06Z HOURS REMAINING DRY AS THESE DISTURBANCES SHIFT E/NE. LOOKING TOWARD SUNDAY/SUNDAY NIGHT...MODELS IN PRETTY GOOD AGREEMENT SHOWING THE MAIN UPPER LEVEL LOW CONTINUING TO SLOWLY SHIFT EAST ACROSS THE DAKOTAS. DECIDED TO KEEP THE FORECAST DRY...THOUGH A COUPLE OF SOLUTIONS ARE SHOWING SOME PRECIPITATION ASSOCIATED WITH ANOTHER WEAK DISTURBANCE BEING ABLE TO SNEAK FAR ENOUGH TO IMPACT THE FAR NORTHERN FRINGE OF THE CWA. NEEDED TO SEE A BIT MORE SUPPORT FROM OTHER MODELS BEFORE THROWING A POP IN THERE...BUT IT WILL BE SOMETHING TO KEEP AN EYE ON. DIDNT MAKE SIGNIFICANT CHANGES TO THE HIGHS FOR TOMORROW...WITH MID 70S POSSIBLE IN THE NORTH TO LOWER/MID 80S IN THE SOUTH. .LONG TERM...AN ACTIVE PERIOD OF WEATHER IS EXPECTED OVER THE FIRST FEW DAYS OF THE EXTENDED AS AN UPPER LEVEL SHORTWAVE EJECTS OUT OF THE SOUTHERN ROCKIES MONDAY AFTERNOON...EVENTUALLY SPREADING THE CHANCE FOR THUNDERSTORMS ACROSS THE FORECAST AREA MONDAY NIGHT INTO TUESDAY. WHILE THE MAIN TROUGH IS NOT EXPECTED TO TRANSITION INTO THE PLAINS UNTIL LATE TUESDAY OR EVEN WEDNESDAY...IT LOOKS AS THOUGH AREA WILL EXPERIENCE SEVERAL DAYS OF ACTIVE WEATHER. NAM IS MOST AGGRESSIVE WITH FIRST SHORTWAVE AND THE DEVELOPMENT OF A SURFACE LOW ACROSS KANSAS...AND TRACKING THIS LOW NORTHWARD ACROSS THE FORECAST AREA MONDAY NIGHT INTO TUESDAY. WHILE NEITHER THE EC OR GFS IS NEARLY AS ROBUST WITH A DEVELOPMENT OF A SURFACE LOW ACROSS THE AREA...ALL MODELS ARE INDICATING AMPLE INSTABILITY WILL EXIST ACROSS THE REGION BEGINNING LATE MONDAY NIGHT...AND THEREFORE EXPECT A FAIRLY ACTIVE EVENING MONDAY NIGHT INTO TUESDAY AT THIS TIME...AND CONTINUED MENTION OF POSSIBLE SEVERE WEATHER FOR THIS TIME PERIOD IN THE HWO. AFTER THE INITIAL SHORTWAVE...CONTINUED INSTABILITY WILL LINGER ACROSS THE AREA THROUGH MID WEEK...AHEAD OF THE LONG WAVE TROUGH WHICH IS EXPECTED TO TRANSITION INTO THE PLAINS WEDNESDAY AFTERNOON OR EVENING. BEHIND THIS TROUGH...UPPER LEVEL RIDGING IS EXPECTED TO RESULT IN A WARM AND DRY LATER HALF OF THE WEEK...WITH THE NEXT UPPER LEVEL LOW NOT EXPECTED TO IMPACT THE NORTHERN PLAINS TILL NEAR THE END OF THE FORECAST PERIOD. HOWEVER...MODELS BEGIN TO DIVERGE WITH THIS UPPER LEVEL LOW LATE IN THE WEEK...AND DECIDED TO LEAVE MAINLY SLIGHT CHANCES FOR THUNDERSTORMS ON FRIDAY AT THIS TIME. && .PREV DISCUSSION... /ISSUED 1243 PM CDT SAT MAY 21 2011/ AVIATION...18Z TAF. PRIMARY FORECAST CONCERN FOR THIS TAF PERIOD LIES THIS AFTERNOON AND EARLY EVENING...AS ENERGY ASSOCIATED WITH A LARGE SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM BRINGS ANOTHER CHANCE FOR SHOWERS/THUNDERSTORMS. KEPT MENTION CONFINED TO A TEMPO GROUP AS ACTIVITY LOOKS TO BE SOMEWHAT SCATTERED IN NATURE. OTHER THAN A POSSIBILITY FOR BRIEF MVFR CONDITIONS ACCOMPANYING PRECIPITATION TODAY...CONDITIONS THROUGH THE TAF PERIOD ARE VFR AS ANY CLOUDS ARE EXPECTED TO REMAIN IN THE MID LEVELS. WINDS ARE EXPECTED TO REMAIN GENERALLY S/SW THIS AFTERNOON WITH SFC LOW PRESSURE CENTERED TO THE N/NW OF THE TERMINAL...BUT AS IT SLOWLY SHIFTS EAST...AM EXPECTING WINDS TO GRADUALLY BECOME MORE WESTERLY THROUGH THE END OF THE TAF PERIOD. SPEEDS THIS AFTERNOON THROUGH TONIGHT SHOULD REMAIN IN THE 10 TO 15 MPH RANGE WITH AN OCCASIONAL HIGHER GUSTS...WITH STRONGER WINDS EXPECTED FOR THE LAST FEW HOURS OF THE TAF PERIOD. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...ADO LONG TERM...ROSSI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 355 PM CDT SAT MAY 21 2011 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 222100- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 355 PM CDT SAT MAY 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG AND SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AS AN UPPER LEVEL DISTURBANCE CROSSES THE CENTRAL PLAINS. THE PRIMARY HAZARDS FROM THESE STORMS WILL BE NICKEL TO QUARTER SIZE HAIL AND THUNDERSTORM WINDS OF 50 TO 60 MPH. THE BEST CHANCES FOR SEVERE WEATHER FAVOR LOCATIONS IN A LINE GENERALLY FROM ORD TO KEARNEY TO ALMA NEBRASKA...AND EASTWARD...AS WELL AS ACROSS PORTIONS OF NORTH CENTRAL KANSAS. DUE TO HEAVY RAINFALL OVER THE PAST FEW DAYS...VARIOUS FLOOD WARNINGS AND ADVISORIES REMAIN IN EFFECT FOR PORTIONS OF THE OUTLOOK AREA. PLEASE REFER TO THESE FLOOD PRODUCTS FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORM CHANCES RETURN TO THE OUTLOOK AREA MONDAY AFTERNOON AND CONTINUE THROUGH WEDNESDAY NIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY ACROSS NORTH CENTRAL KANSAS MONDAY...WITH THE SEVERE WEATHER POTENTIAL EXPANDING NORTH ON TUESDAY. ADDITIONAL CHANCES FOR THUNDERSTORMS EXIST THURSDAY NIGHT INTO FRIDAY. LOCALIZED RIVER AND LOWLAND FLOODING IS EXPECTED TO PERSIST INTO AT LEAST SUNDAY DUE TO RUNOFF FROM THE RECENT HEAVY RAINFALL. IN ADDITION...RELEASES FROM KINGSLEY DAM IN WESTERN NEBRASKA ARE EXPECTED TO CAUSE RISES ALONG THE PLATTE RIVER...AND THE PLATTE RIVER NEAR COZAD IS BEING MONITORED FOR POTENTIAL FLOODING NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) ROSSI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 437 PM CDT SAT MAY 21 2011 NEZ073-074-083-084-212215- FRANKLIN NE-HARLAN NE-KEARNEY NE-PHELPS NE- 437 PM CDT SAT MAY 21 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PHELPS...SOUTHWESTERN KEARNEY...NORTHEASTERN HARLAN AND NORTHWESTERN FRANKLIN COUNTIES UNTIL 515 PM CDT... AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ATLANTA...OR 6 MILES SOUTHWEST OF HOLDREGE...MOVING EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HOLDREGE... RAGAN... FUNK... WILCOX... AXTELL... HILDRETH... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4055 9904 4028 9902 4032 9956 4047 9956 TIME...MOT...LOC 2137Z 266DEG 25KT 4039 9943
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
455 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 5 WNW PHILLIPSBURG 39.78N 99.41W
05/21/2011 E0.50 INCH PHILLIPS KS TRAINED SPOTTER
DIME SIZE HAIL REPORTED.
&&
SROSSIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
500 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL YORK 40.87N 97.60W
05/21/2011 E0.75 INCH YORK NE TRAINED SPOTTER
DIME SIZE HAIL.
&&
HEINLEINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
506 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL GRESHAM 41.03N 97.40W
05/21/2011 E1.00 INCH YORK NE LAW ENFORCEMENT
DIMES MIXED QUARTER SIZED HAIL.
0455 PM HAIL E SCOTIA 41.47N 98.70W
05/21/2011 E0.88 INCH GREELEY NE LAW ENFORCEMENT
NICKEL HAIL FOR APPROXIMATELY 10 MINUTES...BUT NOT ENOUGH
TO COVER GROUND.
&&
SROSSIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
510 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL YORK 40.87N 97.60W
05/21/2011 E1.75 INCH YORK NE TRAINED SPOTTER
&&
HEINLEINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
522 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL NW GREELEY 41.55N 98.53W
05/21/2011 E1.00 INCH GREELEY NE TRAINED SPOTTER
HAILED FOR APPX. 5 MIN. QUARTER SIZED FOR APPX. 1 MIN.
0.47 INCHES OF TOTAL RAINFALL.
&&
SROSSIThe Grand Island radar (KUEX), 99 km away, was scanning. The volume nearest the first event began at 22:29 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308255, 308256, 308257, 308258, 308259, 308260.